Thrombolytic Therapy

Early-onset thrombocytopenia occurs in about 1% of patients with acute coronary syndrome whether treated by heparin or non-heparin anticoagulants (Eikelboom et al., 2001). The frequency of thrombocytopenia is even higher in patients treated with streptokinase, especially when this thrombolytic agent is combined with heparin (Balduini et al., 1993) (Fig. 6). This could represent a direct, activating stimulus of heparin on platelets that perhaps is exacerbated by procoagulant

Days After Starting Heparin

FIGURE 6 Pseudo-HIT associated with thrombolytic therapy. A 72-yr-old man developed moderate thrombocytopenia shortly after receiving streptokinase and heparin, which resolved following discontinuation of heparin. The early onset of thrombocytopenia, as well as the negative testing for HIT-IgG using the platelet serotonin-release assay, was consistent with pseudo-HIT. Abbreviations: HIT, heparin-induced thrombocytopenia; i.v., intravenous; p.o., per os; s.c., subcutaneous. Source: From Warkentin and Kelton, 1994.

Days After Starting Heparin

FIGURE 6 Pseudo-HIT associated with thrombolytic therapy. A 72-yr-old man developed moderate thrombocytopenia shortly after receiving streptokinase and heparin, which resolved following discontinuation of heparin. The early onset of thrombocytopenia, as well as the negative testing for HIT-IgG using the platelet serotonin-release assay, was consistent with pseudo-HIT. Abbreviations: HIT, heparin-induced thrombocytopenia; i.v., intravenous; p.o., per os; s.c., subcutaneous. Source: From Warkentin and Kelton, 1994.

effects of thrombolytic therapy. For example, fibrin degradation products generated by thrombolytic agents bind and protect thrombin from inhibition by heparin (Weitz et al., 1998). Such a mechanism could explain thrombocytopenia after the use of any thrombolytic drug. However, some investigators have reported that plasma containing antistreptokinase antibodies can activate platelets through their Fcg receptors in the presence of streptokinase (Vaughan et al., 1988; Lebrazi et al., 1995; Regnault et al., 2003). Thus, high-titer antistreptokinase antibodies found in some normal individuals could explain the occasional occurrence of thrombocyto-penia and thrombosis following treatment with streptokinase.

0 0

Post a comment